Alert archive / Wyoming / High Wind Warnings in 2025
High Wind Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Feb 2, 2025, 1:20 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 2, 2025, 8:00 AM MST. It was in force for 18 hr. 19 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 2, 2025, 1:20 AM MST (08:20 UTC)
- In effect from
- Feb 2, 2025, 8:00 AM MST
- Expired
- Feb 3, 2025, 2:00 AM MST
- In force
- 18 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 2, 12:10 PM MST | NON-TSTM WND GST 86 | 5 E Ervay, WY | Mesonet station RSNW4 Hiland 16 S. |
| Feb 2, 12:58 PM MST | NON-TSTM WND GST 67 | 6 Nw Mills, WY | ASOS station KCPR Casper Airport. |
| Feb 2, 1:46 PM MST | NON-TSTM WND GST 57 | 5 Se Reliance, WY | Mesonet station WY10 Reliance 5.2 SE (WYDOT). |
| Feb 2, 1:50 PM MST | NON-TSTM WND GST 65 | 14 N Bar Nunn, WY | Mesonet station KTMH Bar Nunn 13.6 N (WYDOT). |
| Feb 2, 2:20 PM MST | NON-TSTM WND GST 59 | 5 S Mills, WY | Mesonet station PC387 Coates Rd. |
| Feb 2, 2:40 PM MST | NON-TSTM WND GST 55 | 1 Sw Evansville, WY | Mesonet station GW4455 EVANSVILLE. |
| Feb 2, 2:46 PM MST | NON-TSTM WND GST 68 | Natrona, WY | Mesonet station WY45 Natrona (WYDOT). |
| Feb 2, 4:20 PM MST | NON-TSTM WND GST 58 | 6 W Alcova, WY | Mesonet station KPAT Alcova 7 W (WYDOT). |
| Feb 2, 5:00 PM MST | NON-TSTM WND GST 63 | 6 Wnw Sweetwater Statio, WY | Mesonet station KBVR Beaver Rim (WYDOT). |
| Feb 2, 5:20 PM MST | NON-TSTM WND GST 68 | 3 Sw Lander, WY | Mesonet station PC454 Moss Rock. |
| Feb 2, 6:20 PM MST | NON-TSTM WND GST 70 | 6 Se Casper, WY | Mesonet station PC392 Claude Creek. |
| Feb 2, 6:50 PM MST | NON-TSTM WND GST 60 | 7 N Bairoil, WY | Mesonet station CAMW4 Muddy Gap 7 SW. |
| Feb 2, 7:20 PM MST | NON-TSTM WND GST 63 | 2 Ne Mills, WY | Mesonet station WY50 Mills 2 NE (WYDOT). |
| Feb 2, 7:50 PM MST | NON-TSTM WND GST 62 | 13 Se Evansville, WY | Mesonet station PC459 Muddy Creek. |
| Feb 2, 8:06 PM MST | NON-TSTM WND GST 66 | 2 Sse Casper, WY | Mesonet station WY47 Casper 2.1 SW (WYDOT). |
| Feb 2, 8:10 PM MST | NON-TSTM WND GST 61 | 4 Se Evansville, WY | Mesonet station WY61 I25 - Hat Six. |
| Feb 2, 11:30 PM MST | NON-TSTM WND GST 55 | 2 Se Hiland, WY | Mesonet station KHLD Hiland 2.4 SE (WYDOT). |
| Feb 3, 12:45 AM MST | NON-TSTM WND GST 73 | 22 Wnw Dubois, WY | Mesonet station LAVBT Lava Mountain (BTAVAL). |
| Feb 3, 1:06 AM MST | NON-TSTM WND GST 104 | 10 Ne Atlantic City, WY | Mesonet station KREC Red Canyon - South Pass. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 114 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688 WWUS75 KRIW 020820 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 120 AM MST Sun Feb 2 2025 WYZ019-020-030000- /O.UPG.KRIW.HW.A.0003.250202T1500Z-250203T0900Z/ /O.NEW.KRIW.HW.W.0003.250202T1500Z-250203T0900Z/ Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Including the cities of Casper and Jeffrey City 120 AM MST Sun Feb 2 2025 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 AM MST MONDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Occasional gusts over 70 mph are possible in the wind prone areas on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...From 8 AM this morning to 2 AM MST Monday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Motorists should be aware of sudden and strong crosswinds. $$ WYZ018-030000- /O.CON.KRIW.HW.A.0003.250202T2100Z-250203T0600Z/ Lander Foothills- Including the cities of Lander 120 AM MST Sun Feb 2 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph possible. * WHERE...Lander Foothills. * WHEN...From this afternoon through this evening. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Motorists should be aware of sudden and strong crosswinds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Hattings
4 follow-up statements
938 WWUS75 KRIW 021557 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 857 AM MST Sun Feb 2 2025 WYZ018-030600- /O.UPG.KRIW.HW.A.0003.250202T2100Z-250203T0600Z/ /O.EXB.KRIW.HW.W.0003.250202T2100Z-250203T0600Z/ Lander Foothills- Including the cities of Lander 857 AM MST Sun Feb 2 2025 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Lander Foothills. * WHEN...From 2 PM this afternoon to 11 PM MST this evening. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Motorists should be aware of sudden and strong crosswinds. $$ WYZ019-020-030900- /O.CON.KRIW.HW.W.0003.000000T0000Z-250203T0900Z/ Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 857 AM MST Sun Feb 2 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST MONDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Occasional gusts over 70 mph are possible in the wind prone areas on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 2 AM MST Monday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Motorists should be aware of sudden and strong crosswinds. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Dziewaltowski
533 WWUS75 KRIW 021929 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1229 PM MST Sun Feb 2 2025 WYZ019-020-030900- /O.CON.KRIW.HW.W.0003.000000T0000Z-250203T0900Z/ Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1229 PM MST Sun Feb 2 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST MONDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Occasional gusts over 70 mph are possible in the wind prone areas on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 2 AM MST Monday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Motorists should be aware of sudden and strong crosswinds. $$ WYZ018-030600- /O.CON.KRIW.HW.W.0003.250202T2100Z-250203T0600Z/ Lander Foothills- Including the cities of Lander 1229 PM MST Sun Feb 2 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Lander Foothills. * WHEN...Until 11 PM MST this evening. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Motorists should be aware of sudden and strong crosswinds. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Dziewaltowski
054 WWUS75 KRIW 030552 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1052 PM MST Sun Feb 2 2025 WYZ018-030700- /O.EXP.KRIW.HW.W.0003.000000T0000Z-250203T0600Z/ Lander Foothills- Including the cities of Lander 1052 PM MST Sun Feb 2 2025 ...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING... Wind has decreased for most of the area. Therefore, the High Wind Warning will expire at 11 PM. $$ WYZ019-020-030900- /O.CON.KRIW.HW.W.0003.000000T0000Z-250203T0900Z/ Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 1052 PM MST Sun Feb 2 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST MONDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph expected. Occasional gusts over 70 mph are possible in the wind prone areas on the south side of Casper. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 2 AM MST Monday. * IMPACTS...Travel may be difficult, especially for high profile vehicles. Motorists should be aware of sudden and strong crosswinds. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Myers
258 WWUS75 KRIW 030833 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 133 AM MST Mon Feb 3 2025 WYZ019-020-030945- /O.EXP.KRIW.HW.W.0003.000000T0000Z-250203T0900Z/ Green Mountains and Rattlesnake Range-Natrona County Lower Elevations- Including the cities of Casper and Jeffrey City 133 AM MST Mon Feb 3 2025 ...HIGH WIND WARNING WILL EXPIRE AT 2 AM MST EARLY THIS MORNING... Winds have begun to decrease, so the High Wind Warning will be allowed to expire. $$ For more information from the National Weather Service, visit https://weather.gov/riw/ . Hattings
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 1, 11:05 PM MST, 2 hours 15 minutes earlier. Its key messages:
- Light to moderate snow continues to fall across western WY with heavier snow fall expected to start late Saturday evening.
- Mild temperatures prevail east of the Divide with highs in the low to upper 40s.
- Strong gusty winds exceeding 50 mph are possible across central WY during the day Sunday through Monday.
- Warming temperatures may lead to periods of mixed precipitation across western valleys during the day Sunday.
Area forecast discussion, Feb 1, 11:05 PM MST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1105 PM MST Sat Feb 1 2025 .KEY MESSAGES... - Light to moderate snow continues to fall across western WY with heavier snow fall expected to start late Saturday evening. - Mild temperatures prevail east of the Divide with highs in the low to upper 40s. - Strong gusty winds exceeding 50 mph are possible across central WY during the day Sunday through Monday. - Warming temperatures may lead to periods of mixed precipitation across western valleys during the day Sunday. && .DISCUSSION... Issued at 100 PM MST Sat Feb 1 2025 February is starting off quite eventful across the Cowboy State with a tale of two halves. The first is the western half of the Divide, which will continue to see moderate to heavy snowfall through the weekend. Gusty winds of 20 to 35 mph remain creating blowing snow and reduced visibilities. The second half represents east of the Divide where many see mild temperatures and strong gusty winds. Increased winds have allowed for inversions to be broken in locations moderating temperatures overnight. An example of this is at Lander, where westerly winds allowed temperatures to climb into the upper 30s to low 40s during the early morning hours Saturday. These mild temperatures linger through the weekend with many seeing highs in the upper 30s to mid 40s. Wind prone locations from Casper to Rock Springs will likely see periodic gusts of 40 to 50 mph at times with isolated gusts nearing 60 mph at times. Going into further detail we will start with the forecast for locations west of the Divide. West of the Divide... An atmospheric river has setup across western WY streaming abundant Pacific moisture into the region. A potent jet will aid in funneling this moisture across the western mountains which will lead to significant upsloping. Snow has fallen at a steady rate overnight and will continue throughout the weekend. Snow fall rates look to increase early Sunday morning as favorable dynamics develop due to the nearing frontal boundary. Current guidance is showing western mountains likely seeing snow fall rates of 1 to 2 inches a hour lasting well into Monday morning. Lower elevations across western WY are slightly more difficult to forecast for impacts will vary. Starting in far western WY, Star Valley, southern Lincoln County, and Jackson Hole where temperatures may start causing some issues in regards to precipitation type. Sunday could be interesting across these locations as 700 MB winds begin to shift towards a more SW direction ushering in warming 700 MB temperatures of minus 2 to minus 4. These warmer temperatures may cause snow levels to rise back around 7000 feet during the day Sunday through Monday. If this were to occur there would likely be heavy wet snow or even mixing occurring which will likely impact snow accumulation. As a result of this some guidance has begun to lower snow accumulation with the NBM currently showing these locations having a 30 to 60% chance of seeing 6 or more inches of snow by Monday evening. However, Winter Storm Warnings will remain in effect across Star Valley and Jackson Hole with southern Lincoln remaining in a Winter Weather Advisory. Portions of southern WY have recently begun to see increasing chance for snowfall. However, pinpointing the exact location of this snowfall is tricky due jet dynamics creating banded snow. This looks to mainly occur Saturday afternoon through Sunday morning. Guidance is not showing anything too impressive but when combined with the strong gusty winds forecasted across this area there may be some difficult travel conditions especially north of the I-80 corridor. Warming daytime temperatures might mitigate impacts as some mixing may hinder any surface accumulation. Higher elevations of western/northwestern WY will have their highlights extended into Monday afternoon. This is due to models continuing to show Pacific moisture being funneled across the region well into Monday. Additional snow fall amounts across the mountains range from 6 to 12 inches over a period of 18 hours. Higher amounts of 12 or more inches are possible across portions of the Tetons, SW YNP, and the Absarokas. The Cody Foothills has seen an increase in snow fall amounts with guidance showing a 50 to 70% chance of seeing 6 or more inches. Due to this a Winter Weather Advisory has been issued for the Cody Foothills from Sunday evening through Monday evening. Another factor to monitor throughout the weekend will be gusty winds which when combined with snow fall may lead to difficult travel conditions. The strongest winds look to occur along the higher elevations with the greatest impacts likely being along mountain passes such as Togwotee and Teton Passes. These locations may see periodic gusts of 30 to 40 mph which combined with snow fall may lead to near whiteout conditions. Lower elevations will see gusty winds as well throughout the weekend with gusts of 25 to 35 mph at times. Stronger gusts of 35 to 45 mph are possible in parts of the Green River Basin and Sweetwater County. The upcoming week will see the bulk of the Pacific moisture gradually shift northward. This will lead to continuous snow fall across portions of northwestern/western WY through much of the first half of the week. This shift will usher in warmer 700 MB temperatures of 2 to minus 2. This warming will likely lead to any low elevation precipitation falling in the form of heavy wet snow, mixed precipitation or even all rain. By the middle of the week the Pacific jet shifts back south leading to another round of moderate to heavy snow across western WY. Lower elevations will likely see snow again due to colder air being ushered back into the region as the jet sinks back south. Overall, much of western WY will see active unsettled weather continue well into the second half of next week. East of the Divide... Much of the region remains dry as westerly Pacific flow will be hindered by the numerous south to north mountain ranges. However, winds will still be a concern as some locations look to see strong gusty winds through the weekend. The main concern for strong gusty winds will be along the Wind Corridor from Casper to Rock Springs. Models show a potent 700 MB jet setup across central WY starting Sunday morning. 700 MB winds range from 60 to 75 knots across the region which would likely translate to periodic strong gusts. The may window of concern will be from Sunday afternoon through Monday morning. Wind gusts of 50 to 60 mph look to be possible along the Wind Corridor during this time. Strong gusty winds look likely along South Pass as well which may create difficult travel conditions due to blowover risks and blowing snow. Recent model trends have shown this strong jet slightly shift farther north closer to portions of the Wind River Basin. Hi-res models have started to indicate the possibility for a strong mountain wave developing along the eastern slopes of the Wind River Range. Impacts currently look to be along the Lander Foothills where periodic gusts nearing 60 mph may occur. At this time High Wind Watches are being issued for the Lander Foothills, Green/Rattlesnake Ranges and portions of Natrona County. Winds look to weaken during the day Monday with breezy conditions lingering through the first half of the week. Mild temperatures are forecast to prevail across the region through the weekend as winds have broken any lingering inversions. This has lead to forecasted high temperatures in the upper 30s to mid 40s through the first half of the week. As mentioned earlier much of the CWA east of the Divide will remain dry from this system. However there are a few locations which may see a brief snow/rain shower. These locations are the Bighorn Basin, Johnson and Natrona Counties. The best chances look to arrive during the day Sunday through Monday with there currently being a 30 to 50% chance of showers starting Sunday morning. Chances increase to 50 to 70% across the Bighorn Basin and Johnson County Sunday evening through Monday morning. Model guidance is currently showing a 30 to 60% chance of these locations seeing 1 or more inches of snow by Monday afternoon. Other areas east of the Divide may see an isolated shower but at this time the majority of locations will see little to no precipitation. Quieter weather returns to the region Monday night with mild temperatures and breezy conditions remaining through the middle of the week. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1104 PM MST Sat Feb 1 2025 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. A winter storm will continue to impact western Wyoming. KJAC, KBPI, KPNA are all expected to see worsening conditions over the next couple of hours, prevailing IFR for much of the period. KRKS is less likely to see these prolonged conditions though will have a good shot of at least a short period of MVFR conditions after 08Z. Overall, KJAC is expected to bear the brunt of this storm and may see LIFR conditions at times. Wind will also be a factor, with all terminals seeing gusts over 30 knots Sunday afternoon. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. While most of the precipitation impacts will remain west of the Divide, some showers will spill over. This is most likely at KCOD, which will see IFR conditions by around sunrise Sunday. Light snow is possible there through the period with a mix of MVFR/IFR conditions. KLND is also favored to see some impacts, with IFR conditions possible after sunrise as well. KCPR will have a shorter period of possible MVFR conditions around 12Z. Wind will be a factor east of the Divide as well, with KLND and KCPR likely seeing gusts to 40 knots Sunday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 5 PM MST Monday for WYZ001-002-014- 015. Winter Weather Advisory from 5 PM Sunday to 5 PM MST Monday for WYZ003. Winter Storm Warning until 11 AM MST Monday for WYZ012-024. Winter Storm Warning until 11 PM MST Sunday for WYZ013-023-025. Winter Weather Advisory until 5 PM MST Sunday for WYZ016-026- 027. High Wind Watch from Sunday afternoon through Sunday evening for WYZ018. High Wind Watch from 8 AM MST Sunday through late Sunday night for WYZ019-020. && DISCUSSION...Dziewaltowski AVIATION...Myers
Hazardous weather outlook, Feb 2, 1:04 AM MST, 16 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 104 AM MST Sun Feb 2 2025 WYZ001>020-022>030-031400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 104 AM MST Sun Feb 2 2025 ....WINTER STORM WATCHES AND WINTER WEATHER ADVISORIES IN EFFECT FOR WESTERN WYOMING AND PORTIONS OF NORTHERN WYOMING... ...HIGH WIND WARNING IN EFFECT FOR THE GREEN MOUNTAINS AND NATRONA COUNTY... ...HIGH WIND WATCH IN EFFECT FOR THE LANDER FOOTHILLS... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow continuing in western Wyoming today, mixing with or changing to rain at times below 7000 feet. Please see Winter Weather Products for details. High wind is likely for the the Green Mountains and Natrona County today and tonight. High wind is possible for the Lander Foothills this evening. Snow spreading East of the Divide across northern Wyoming late today and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Snow continuing in northern Wyoming, tapering off in the afternoon and evening. Tuesday and Wednesday...Further snow possible in the western mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Nearby
High Wind Warnings in Wyoming, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.